Journal of Dynamics and Differential Equations

, Volume 28, Issue 3–4, pp 733–761 | Cite as

Normal Forms for an Age Structured Model

  • Jixun Chu
  • Zhihua Liu
  • Pierre Magal
  • Shigui Ruan


In this paper, we apply the recently developed normal form theory for abstract Cauchy problems with non-dense domain in Liu et al. (J Diff Equ 257:921–1011, 2014) to study normal forms for an age structured model. We provide detailed computations for the Taylor’s expansion of the reduced system on the center manifold, from which explicit formulae are given to determine the direction of the Hopf bifurcation and the stability and amplitude of the bifurcating periodic solutions.


Normal form Non-densely defined Cauchy problem Age structured model Hopf bifurcation Periodic solution 

Mathematics Subject Classfication

34K15 34C20 37L10 58F36 



Research of Jixun Chu was partially supported by NSFC (No. 11401021). Research of Zhihua Liu was partially supported by NSFC (Nos. 11471044 and 11371058). Research of Pierre Magal was partially supported by the French Ministry of Foreign and European Affairs program France-China PFCC EGIDE (20932UL). Research of Shigui Ruan was partially supported by NSF (DMS-1412454).


  1. 1.
    Anita, S.: Analysis and Control of Age-Dependent Population Dynamics, Mathematical Modelling: Theory and Applications 11. Kluwer, Dordrecht (2000)CrossRefGoogle Scholar
  2. 2.
    Bertoni, S.: Periodic solutions for non-linear equations of structure populations. J. Math. Anal. Appl. 220, 250–267 (1998)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chu, J., Ducrot, A., Magal, P., Ruan, S.: Hopf bifurcation in a size structured population dynamic model with random growth. J. Diff. Equ. 247, 956–1000 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chow, S.-N., Li, C., Wang, D.: Normal Forms and Bifurcation of Planar Vector Fields. Cambridge University Press, Cambridge (1994)CrossRefMATHGoogle Scholar
  5. 5.
    Cushing, J.M.: Bifurcation of time periodic solutions of the McKendrick equations with applications to population dynamics. Comput. Math. Appl. 9, 459–478 (1983)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cushing, J.M.: An Introduction to Structured Population Dynamics. Conference Series in Applied Mathematics, vol. 71. SIAM, Philadelphia (1998)CrossRefMATHGoogle Scholar
  7. 7.
    Diekmann, O., Heesterbeek, J.A.P.: Mathematical Epidemiology of Infective Diseases: Model Building, Analysis and Interpretation. Wiley, New York (2000)MATHGoogle Scholar
  8. 8.
    Ducrot, A., Magal, P., Ruan, S.: Projectors on the generalized eigenspaces for partial differential equations with time delay. In: Mallet-Paret, J., Wu, J., Yi, Y., Zhu, H. (eds.) Infinite Dimensional Dynamical Systems. Fields Institute Communications, vol. 64, pp. 353–390. Springer, New York (2013)CrossRefGoogle Scholar
  9. 9.
    Eckmann, J.-P., Epstein, H., Wayne, C.E.: Normal forms for parabolic partial differential equations. Ann. Inst. H. Poincar é Phys. Théor. 58, 287–308 (1993)MathSciNetMATHGoogle Scholar
  10. 10.
    Faria, T., Magalhães, L.T.: Normal forms for retarded functional differential equations with parameters and applications to Hopf bifurcations. J. Diff. Equ. 122, 181–200 (1995)CrossRefMATHGoogle Scholar
  11. 11.
    Faria, T., Magalhães, L.T.: Normal forms for retarded functional differential equations and applications to Bogdanov-Takens bifurcation. J. Diff. Equ. 122, 201–224 (1995)CrossRefMATHGoogle Scholar
  12. 12.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (1983)CrossRefMATHGoogle Scholar
  13. 13.
    Hassard, B.D., Kazarinoff, N.D., Wan, Y.-H.: Theory and Applications of Hopf Birfurcation. Cambridge University Press, Cambridge (1981)MATHGoogle Scholar
  14. 14.
    Hoppenstead, F.: Mathematical Theories of Populations: Demographics, Genetics and Epidemics. Society for Industrial and Applied Mathematics, Philadelphia (1975)CrossRefGoogle Scholar
  15. 15.
    Iannelli, M.: Mathematical Theory of Age-Structured Population Dynamics. Appl. Math. Monographs C. N. R., vol. 7. Giadini Editori e Stampatori, Pisa (1994)Google Scholar
  16. 16.
    Kokubu, H.: Normal forms for parametrized vector fields and its application to bifurcations of some reaction diffusion equations. Jpn. J. Appl. Math. 1, 273–297 (1984)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Kostova, T., Li, J.: Oscillations and stability due to juvenile competitive effects on adult fertility. Comput. Math. Appl. 32(11), 57–70 (1996)CrossRefMATHGoogle Scholar
  18. 18.
    Kuznetsov, Y.A.: Elements of Applied Bifurcation Theory. Springer, New York (1998)MATHGoogle Scholar
  19. 19.
    Liu, Z., Magal, P., Ruan, S.: Hopf bifurcation for non-densely defined Cauchy problems. Z. Angew. Math. Phys. 62, 191–222 (2011)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Liu, Z., Magal, P., Ruan, S.: Center-unstable manifolds for non-densely defined Cauchy problems and applications to stability of Hopf bifurcation. Can. Appl. Math. Q. 20, 135–178 (2012)MathSciNetMATHGoogle Scholar
  21. 21.
    Liu, Z., Magal, P., Ruan, S.: Normal forms for semilinear equations with non-dense domain with applications to age structured models. J. Diff. Equ. 257, 921–1011 (2014)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Magal, P.: Compact attractors for time-periodic age structured population models. Electron. J. Diff. Eq. 2001, 1–35 (2001)MathSciNetMATHGoogle Scholar
  23. 23.
    Magal, P., Ruan, S.: On integrated semigroups and age structured models in \(L^{p}\) spaces. Diff. Integral Eq. 20, 197–239 (2007)MathSciNetMATHGoogle Scholar
  24. 24.
    Magal, P., Ruan, S.: On semilinear Cauchy problems with non-dense domain. Adv. Diff. Equ. 14(11/12), 1041–1084 (2009)MathSciNetMATHGoogle Scholar
  25. 25.
    Magal, P., Ruan, S.: Center manifolds for semilinear equations with non-dense domain and applications on Hopf bifurcation in age structured models. Mem. Am. Math. Soc. 202, 951 (2009)MathSciNetMATHGoogle Scholar
  26. 26.
    Mallet-Paret, J., Sell, G.R.: Systems of differential delay equations: Floquet multipliers and discrete Lyapunov functions. J. Diff. Equ. 125, 385–440 (1996)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Mallet-Paret, J., Sell, G.R.: The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay. J. Diff. Equ. 125, 441–489 (1996)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Metz, J.A.J., Diekmann, O.: The Dynamics of Physiologically Structured Populations. Lecture Notes in Biomathematics, vol. 68. Springer, Berlin (1986)CrossRefMATHGoogle Scholar
  29. 29.
    Perthame, B.: Transport Equations in Biology. Birkhäuer, Basel (2007)MATHGoogle Scholar
  30. 30.
    Prüss, J.: On the qualitative behavior of populations with age-specific interactions. Comput. Math. Appl. 9, 327–339 (1983)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Smith, H.L.: Monotone Dynamical Systems, An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs 41. American Mathematical Society, Providence (1995)Google Scholar
  32. 32.
    Swart, J.H.: Hopf bifurcation and the stability of non-linear age-dependent population models. Comput. Math. Appl. 15, 555–564 (1988)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Thieme, H.R.: Semiflows generated by Lipschitz perturbations of non-densely defined operators. Diff. Integral Equ. 3, 1035–1066 (1990)MathSciNetMATHGoogle Scholar
  34. 34.
    Thieme, H.R.: “Integrated semigroups” and integrated solutions to abstract Cauchy problems. J. Math. Anal. Appl. 152, 416–447 (1990)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Thieme, H.R.: Mathematics in Population Biology. Princeton University Press, Princeton (2003)MATHGoogle Scholar
  36. 36.
    Thieme, H.R.: Differentiability of convolutions, integrated semigroups of bounded semi-variation, and the inhomogeneous Cauchy problem. J. Evol. Equ. 8, 283–305 (2008)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Webb, G.F.: Theory of Nonlinear Age-Dependent Population Dynamics. Marcel Dekker, New York (1985)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Jixun Chu
    • 1
  • Zhihua Liu
    • 2
  • Pierre Magal
    • 3
    • 4
  • Shigui Ruan
    • 5
  1. 1.Department of Applied Mathematics, School of Mathematics and PhysicsUniversity of Science and Technology BeijingBeijingPeople’s Republic of China
  2. 2.School of Mathematical SciencesBeijing Normal UniversityBeijingPeople’s Republic of China
  3. 3.Université de Bordeaux, IMB, UMR 5251TalenceFrance
  4. 4.CNRS, IMB, UMR 5251TalenceFrance
  5. 5.Department of MathematicsUniversity of MiamiCoral GablesUSA

Personalised recommendations